Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2002, 9:30 AM CDT for Christian County, Greene County, Missouri. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 9:30 AM CDT (14:30 UTC)
- Expired
- Apr 30, 2002, 10:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Christian County, MO, Greene County, MO
The radar
The Springfield radar (KSGF), 12 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 9:32 AM CDT | Hail 1 | Battlefield, MO | |
| Apr 30, 9:39 AM CDT | Hail 1.75 | Billings, MO | |
| Apr 30, 10:05 AM CDT | Hail 1.75 | Ozark, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 9:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -440 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
852 WUUS53 KSGF 301430 SVRSGF MOC043-077-301530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 930 AM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHRISTIAN COUNTY IN SOUTHWEST MISSOURI SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI * UNTIL 1030 AM CDT * AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEVER...OR 12 MILES SOUTHWEST OF SPRINGFIELD...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NIXA...SPRINGFIELD BY 935 AM CDT. OZARK BY 945 AM CDT. SPARTA BY 950 AM CDT. THE TOWNS OF BOAZ...FREMONT HILLS AND LINDEN ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3721 9363 3701 9361 3697 9299 3724 9314 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 AM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 3:00 AM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 AM CDT TUE APR 30 2002 BROKEN ALTOCUMULUS DECK AND STRONG WAA ALOFT HELPING TO KEEP THINGS RATHER MILD THIS MORNING...WITH TRUE SURFACE WARM FRONT STILL ANALYZED ALONG THE RED RIVER. ISOLATED CONVECTION FROM FSM TO THE RED RIVER CONTINUES TO WEAKEN AS NOCTURNAL INVERSION INCREASES AND LOW LEVEL JET REMAINS FOCUSED WELL TO THE WEST ACROSS KS/OK PER PROFILER DATA. MID LEVEL CLOUD COVER SHOULD CONTINUE TO DISSIPATE THIS MORNING...WITH PARTIAL SUNSHINE AND LOW LEVEL JET EXPECTED TO HELP DRAW WARM FRONT NORTH...ESPECIALLY NOW THAT CONVECTION HAS WANED TO THE SOUTH. STRONG THETA-E ADVECTION ALOFT CONTINUES TO BE PROGGED ACROSS SOUTHWEST MO BY 18Z...AND INDICATIONS ARE THAT AN AREA OF CONVECTION WILL DEVELOP ACROSS THIS REGION THIS MORNING AND GRADUALLY SPREAD E ACROSS SOUTHERN MO THIS AFTERNOON. AMOUNT OF WARMING AND DEWPOINT POOLING THAT CAN OCCUR THIS MORNING WILL BE CRITICAL TO MODE OF CONVECTION THIS AFTERNOON. LARGE HAIL WOULD BE THE MAIN THREAT WITH THIS FIRST ROUND OF STORMS WHICH SHOULD BE ELEVATED IN NATURE. HOWEVER...IF STORMS CAN BECOME ROOTED IN THE BOUNDARY LAYER WITH ENOUGH HEATING...THEN SUPERCELL STORMS WILL BE FAVORED AS LOW LEVEL SHEAR IS MARKEDLY ENHANCED WITH BACKED FLOW JUST NORTH OF THE WARM FRONT. A FEW ISOLATED TORNADOES WOULD BE POSSIBLE IN THIS ENVIRONMENT. TO THE WEST...SURFACE LOW PRESSURE WILL CONTINUE TO DEVELOP ACROSS SW KS TODAY AIDING IN STRONG LOW LEVEL THETA-E ADVECTION. WITH SOME CLEARING EXPECTED BEHIND INITIAL WAVE OF STORMS...CAPES BY LATE THIS AFTERNOON COULD EASILY APPROACH 3000 TO 4000 J/KG. SURFACE WARM FRONT SHOULD BE IN THE VICINITY OF SW MO/SE KS...AND SERVE AS THE FOCUS FOR THUNDERSTORM REDEVELOPMENT LATE AFTERNOON/EARLY EVENING. SURFACE BASED CONVECTION APPEARS TO BE MORE FAVORED THIS GO AROUND...WITH A CONTINUED THREAT FOR LARGE HAIL. AGAIN ISOLATED TORNADOES CANNOT BE RULED OUT NEAR THE SURFACE WARM FRONT WHERE LOW LEVEL DIRECTIONAL SHEAR REMAINS STRONG AND LCL HEIGHTS ARE LOW. HAVE BUMPED UP TEMPERATURES AT LEAST A CATEGORY ALL AREAS FOR TODAY...ESPECIALLY THE FAR SOUTHWEST WHERE UPPER 70S WERE REALIZED YESTERDAY...AND SUNSHINE/850MB TEMPS APPROACHING 20C SHOULD EASILY SUPPORT LOWER 80S. ON WEDNESDAY...AVN/ETA STILL HAVE LARGE DIFFERENCES IN TRACK OF SURFACE LOW...WHICH WILL BE HEAVILY INFLUENCED BY UNSEASONABLY STRONG NORTHERN STREAM POLAR VORTEX DROPPING SOUTH FROM MANITOBA INTO THE LOWER 48. AVN IS MUCH FURTHER WEST WITH DIGGING THIS UPPER SYSTEM...WHICH RESULTS IN DRAWING THE SURFACE LOW IN KS MUCH FURTHER NORTH AND WEST. ETA DEEPENS THIS SYSTEM FURTHER EAST...RESULTING IN A MORE FLAT/EASTERLY TRACK OF THE SURFACE LOW. THE DIFFERENCE IS LARGE...BOTH IN TERMS OF FORECAST TEMPERATURES AND ANOTHER CHANCE FOR SEVERE WEATHER ALONG THE FRONT ACROSS CENTRAL/SOUTH CENTRAL MISSOURI. HAVE LEANED TOWARD THE AVN WITH MUCH WARMER TEMPERATURES FOR THE SERN HALF OF THE FORECAST AREA (LOW TO MID 80S). THIS UNFORTUNATELY IS STARTING TO RESEMBLE THE SCENARIO OF 4/27...AND LETS ONLY HOPE THAT IT DOESNT PAN OUT. WILL CONTINUE WITH CHANCE POPS TOMORROW...WITH A SEVERE THREAT CERTAINLY LIKELY GIVEN PROGGED TEMPS/DWPTS AND STRONG KINEMATICS ASSOCIATED WITH UPPER LEVEL SYSTEM. HAVE ALSO INCREASED WINDS TOMORROW GIVEN INCREASED GRADIENT AHEAD OF RAPIDLY DEEPENING SURFACE LOW. REST OF THE FORECAST IN EXCELLENT SHAPE WITH MUCH COOLER/DRIER AIR TO SPILL IN FOR THURSDAY/FRIDAY. STRONG SURFACE GRADIENT IN WAKE OF FRONTAL PASSAGE SHOULD KEEP WINDS RATHER BREEZY WED NIGHT...SO DID NOT GO AS COOL AS PREVIOUS FORECAST. STILL LOOKS LIKE READINGS IN THE 30S ARE LIKELY THURSDAY NIGHT...ALTHOUGH SOME MODIFICATION OF CANADIAN AIRMASS IS PRESENT IN MODEL SOLUTIONS...AND HOPEFULLY A FROST WILL BE AVOIDED. WARM AND BREEZY CONDITIONS WILL PREVAIL THROUGH THE WEEKEND AS YET ANOTHER STORM SYSTEM DEVELOPS TO THE WEST. ISC GRIDS HAVE BEEN SENT. .SGF...NONE. BOOKBINDER
In the hours before
Special weather statement, Apr 30, 6:00 AM CDT, 3 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT TUE APR 30 2002 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI TODAY... * HAZARDOUS WEATHER THREATS... LARGE HAIL TO THE SIZE OF GOLF BALLS. DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES. * THREAT AREAS AND TIMING... SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 44...FROM LATE MORNING INTO MID AFTERNOON. A SECOND ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTHEAST KANSAS AND MOVE ACROSS THE MISSOURI OZARKS FROM THE LATE AFTERNOON THROUGH THIS EVENING. * DISCUSSION... A WARM FRONT CURRENTLY STRETCHING ALONG THE RED RIVER WILL BEGIN TO MOVE NORTH TODAY AS SURFACE LOW PRESSURE DEVELOPS ACROSS SOUTHWEST KANSAS. A STRENGTHENING LOW LEVEL JET WILL HELP TO DRIVE A ROUND OF THUNDERSTORMS NORTH OF THE WARM FRONT...THAT WILL AFFECT MAINLY SOUTHERN PORTIONS OF THE STATE FROM LATE MORNING INTO THIS AFTERNOON. THESE STORMS WILL BE MAINLY CAPABLE OF PRODUCING LARGE HAIL. HOWEVER...WITH ENOUGH SUNSHINE AND LOW LEVEL MOISTURE RETURN THIS MORNING...A FEW SURFACE BASED STORMS WILL BE POSSIBLE. STRONG LOW LEVEL WIND SHEAR ALONG AND NORTH OF THE WARM FRONT WOULD SUPPORT DAMAGING WINDS AND ISOLATED TORNADOES. FURTHER WEST...SUFFICIENT DAYTIME HEATING WILL ALLOW THE ATMOSPHERE TO BECOME EXTREMELY UNSTABLE ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA BY LATE THIS AFTERNOON. IF THUNDERSTORMS DEVELOP IN THIS REGION...THEY WILL QUICKLY BECOME SEVERE WITH LARGE HAIL... DAMAGING WINDS...AND A FEW TORNADOES POSSIBLE ACROSS THE ENTIRE OZARKS REGION THROUGH THE EVENING HOURS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHERN MISSOURI LATE THIS MORNING INTO MID AFTERNOON...AND ACROSS THE ENTIRE REGION FROM LATE AFTERNOON INTO THE EVENING HOURS. * EXTENDED OUTLOOK... THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO THE DAY WEDNESDAY AS A STRONG COLD FRONT APPROACHES THE REGION. THE GREATEST SEVERE WEATHER THREAT WILL BE ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI...ESPECIALLY ALONG AND EAST OF ROUTE 65. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Apr 30, 9:26 AM CDT, 4 minutes before
MOZ055-067>071-078>083-089>092-094>098-102>106-302000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 AM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 187...IN EFFECT UNTIL 300 PM CDT TUESDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...DENT... DOUGLAS...GREENE...HICKORY...HOWELL...LACLEDE...LAWRENCE...OREGON... OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...STONE... TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... LEBANON...MONETT...MOUNT VERNON...OSAGE BEACH...OZARK...ROLLA... SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:39 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 51 min |
| Apr 30, 8:41 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 64 min |
| Apr 30, 8:48 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 57 min |
| Apr 30, 9:05 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 55 min |
| Apr 30, 9:11 AM CDT | Severe Thunderstorm Warning | SGF | Cedar | 64 min |
| Apr 30, 9:13 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 62 min |
| Apr 30, 9:20 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Polk | 55 min |
| Apr 30, 9:27 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 63 min |
| Apr 30, 9:38 AM CDT | Tornado Warning | SGF | Douglas, Ozark | 52 min |
| Apr 30, 9:44 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 61 min |
| Apr 30, 9:52 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 53 min |
| Apr 30, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 65 min |
| Apr 30, 9:58 AM CDT | Tornado Warning | SGF | Christian | 47 min |
| Apr 30, 10:33 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 57 min |
| Apr 30, 10:35 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 55 min |
| Apr 30, 10:57 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| Apr 30, 1:09 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 21 min |
| Apr 30, 1:34 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 41 min |
| Apr 30, 1:55 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 35 min |
| Apr 30, 2:22 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.